Abstract and Introduction
Transgender persons who undergo masculinizing hormone therapy experience a wide array of dermatologic effects as they initiate and maintain testosterone therapy. Acne is one of the most common adverse effects for many transmasculine patients receiving testosterone. Acne can worsen body image and mental health, with significant impact on quality of life in transgender patients. Specific training and awareness are needed for a clinically and culturally competent encounter while providing care for the transgender patient. This article provides a practical guide for the treatment of testosterone-induced acne in transmasculine patients. Recommendations on creating a welcoming clinical setting, taking a gender-inclusive history, and conducting a patient-centered physical examination relevant to acne care are provided. Assessment of reproductive potential and the appropriate contraceptive methods before prescribing acne treatment with teratogenic potential in transmasculine patients are examined. Interactions between acne treatments with gender-affirming therapies are explored. For patients with severe or treatment-refractory acne, indications, contraindications, and barriers to isotretinoin prescription, such as the US iPLEDGE program, are examined. Multidisciplinary approaches to acne care, involving mental health, reproductive health, gender-affirming hormone therapy and surgeries, are adopted to guide isotretinoin treatment.
Acne vulgaris is a common skin condition affecting 9.4% of the global population, representing the second highest cause of disability from skin diseases globally. Acne has multifactorial etiologies that include hormones, inflammation, stress, and medications.[3,4] Hormonal acne is caused in part by sebum overproduction due to endogenous androgens such as dehydroepiandrosterone, dehydroepiandrosterone-sulfate, androstenedione, testosterone, and dihydrotestosterone. Estrogen, on the other hand, reduces sebum production. Hormonal acne tends to cluster in areas that exhibit higher dihydrotestosterone selectivity, such as the lower face, chin, and jawline.[3,5] Hormonal acne can be more pronounced in patients receiving exogenous androgens, affecting the chest, upper arms, and back. Exogenous testosterone therapy is indicated for cisgender men for hypogonadism, cisgender women for hypoactive sexual desire disorder, and transgender persons as part of gender-affirming masculinizing hormone therapy.[3,7–10] The aim of this article was to review the epidemiology and impact of acne, overall approach to acne care and terminologies, and management for mild to severe acne and specific considerations for isotretinoin.
Terminology and Definitions
Transgender persons are persons whose gender identity or expression diverges from their sex assigned at birth. The adjective 'trans' is also commonly used to refer to transgender among transgender community members. Gender identity is defined as the internal sense of being a man, a woman, or some other gender. For example, a transgender man is a person whose sex assigned at birth was female and identifies as a man. Since gender identity expands beyond binary constructs of male and female, the term 'transmasculine persons' is used inclusively to refer to transgender persons who were assigned female at birth who do not identify as women, such as transgender men and gender non-binary persons. Many transgender persons seek gender-affirming therapies aimed to alleviate gender dysphoria and to improve mental and overall well-being. These treatments may include gender-affirming hormone therapy, surgical procedures, social transitions in gender expression, and/or psychotherapy. This paper focuses on understanding and treating acne that develops in transmasculine patients who receive gender-affirming testosterone therapy (often known as 'T') to achieve masculinization as congruent with their gender identity.
Am J Clin Dermatol. 2022;23(2):219-229. © 2022 Adis Springer International Publishing AG